California, 2018

Winter Weather in California, February 24, 2018

February 24, 2018 · NWS EKA · 1 event in 1 county or zone

A period of localized freezing rain occurred in northcentral Mendocino County on February 24th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EKA wrote it up.

A period of localized freezing rain occurred in northcentral Mendocino County on February 24th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before the first event at Feb 24, 3:39 AM PST, 4 hours 51 minutes earlier.

Area forecast discussion, Feb 24, 3:39 AM PST, 4 hours 51 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
339 AM PST Sat Feb 24 2018

.SYNOPSIS...Light precipitation will spread south across the
region during Saturday. Heavier showers are forecast to occur
Sunday night into Monday, with several inches of snow possible for
elevations above 2000 feet. Additional showers and mountain snow
are expected Wednesday through Friday.

&&

.DISCUSSION...Regional radar imagery showed light precipitation
spreading inland across Humboldt and Del Norte counties at 11Z.
This activity will continue to progress south and east into
portions of Trinity and Mendocino counties during the
morning...but, precip totals will become progressively light by
midday as forcing aloft exits east. By tonight, skies are forecast
to clear across much of the interior, which will favor subfreezing
temperatures and patchy freezing fog and/or frost.

Clouds will spread south once again during Sunday ahead of an
upper wave digging over the NERN PAC. This wave will enter NWRN CA
late Sunday night into Monday morning. Model guidance continues to
show very cold midlevel temperatures occurring within the core of
the upper trough. However, the heaviest precipitation is forecast
to occur ahead of the cold midlevel airmass. Thus, significant
snowfall occurring across mountain highway corridors appears to
be less probable at this time. In addition, the potential for
widespread coastal hail showers is more marginal based on current
model trends.

A stronger upper-level storm system is forecast to materialize
during the Wednesday through Friday time frame. Model output
indicates this system will impact the region in two phases. The
frontal phase will occur late Wednesday afternoon into the
evening, with strong southerly winds veering to westerly with the
frontal passage, potentially yielding strong gusts for exposed
coastal and ridgetop locations. In addition, heavy precipitation
appears probable along/ahead of the front. The second phase will
occur Thursday afternoon into Friday as very cold temperatures
aloft spread across the region with an occluded upper low. This
environment will result in a steep lapse rate/convective regime
accompanied by low freezing levels. Heavy mountain snow and
coastal hail will be possible as a result.

&&

.AVIATION...MVFR conditions and periodic light rain will persist
at north coast air terminals through the morning hours as a weak
trough passes across the PAC NW. Conditions should improve for the
afternoon and evening hours as high pressure rebuilds behind the
trough. Conditions may start to deteriorate again as early as late
tonight as a new front moves toward the Oregon coast. VFR
conditions will likely prevail at KUKI through the period, however
brief MVFR cigs will be possible through the morning hours.

&&

.MARINE...For the most part winds will remain sub-advisory today
through Sun. North winds are forecast to increase again on Mon
with gales possible over the southern waters by Mon night.

A short period NW swell will build to around 10 ft tonight and
fluctuate from 8 to 10 ft through Sun. A more substantial short
period NW swell should build Sun night into Mon. This swell will
combine forces with shorter period wind waves to produce seas
around 17 feet south of the Cape by Mon night.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...None.
NORTHWEST CALIFORNIA COASTAL WATERS...None.
&&

Visit us at http://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/nwseureka

For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.png
Hazardous weather outlook, Feb 24, 3:03 AM PST, 5 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
303 AM PST Sat Feb 24 2018

CAZ101-103-109-251115-
Coastal Del Norte-Northern Humboldt Coast-Mendocino Coast-
303 AM PST Sat Feb 24 2018

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hail showers will be possible Sunday night into Monday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ102-104>108-110>113-251115-
Del Norte Interior-Southwestern Humboldt-Northern Humboldt Interior-
Southern Humboldt Interior-Northern Trinity-Southern Trinity-
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Southwestern Mendocino Interior-Southeastern Mendocino Interior-
303 AM PST Sat Feb 24 2018

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Mountain snow may accumulate at highway pass level Sunday night and
Monday. Additional mountain snow will be possible Wednesday through
Friday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Northwestern Mendocino Interior

When
February 24, 8:30 AM PST to 8:45 AM PST
Where
Northwestern Mendocino Interior forecast zone
Injuries
0 direct, 1 indirect
Reported by
Law Enforcement
Coordinates
39.434, -123.432 (the zone’s center; the record gives no point)

Two collisions occurred due to freezing rain on February 24th south of the Leggett area. The first collision occurred at 830 AM PST, and was located on US-101 north of mile post marker 101 MEN 83.35. One person sustained suspected minor injuries. The second collision, which occurred at 845 AM PST, was located on US-101 south of mile post marker 101 MEN 81.98, and there were no injuries sustained.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2018Every state in 2018This day in weather historyWarnings in California, February 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 733478.